Wyoming, 2023

Hail and Damaging Wind in Wyoming, June 26, 2023

June 26, 2023 · NWS RIW · 2 events in 2 counties and zones

A thunderstorm developed in the lee of the Absarokas and became severe as it approached Highway 120. A picture of ping pong ball size hail at the Gooseberry Creek Rest Area was posted on social media.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed in the lee of the Absarokas and became severe as it approached Highway 120. A picture of ping pong ball size hail at the Gooseberry Creek Rest Area was posted on social media. At the Worland airport, a 63 mph wind gust was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 26, 10:26 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 10:26 AM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1126 AM MDT Mon Jun 26 2023

.DISCUSSION...This afternoon through Sunday
Issued at 1103 AM MDT Mon Jun 26 2023

The longwave trough over the PACNW will remain in place today, with
the ridge axis from the west TX high now further east over the High
Plains. A shortwave trough over NV/UT will move over the Cowboy
State today, as a result of the southwest flow aloft. Showers and
thunderstorms look to be focused further north, with convection
developing between 18Z and 19Z. Most of this will be focused from
the Gros Ventres and the northern end of the Wind River Mountains
into the Absarokas eastward. Strong to severe thunderstorms will be
possible over portions of Johnson County, with most of these looking
to impact the I-90 corridor. MLCAPE values of 1500-2000 J/kg and LI
values of -6 to -8 will be in place across Johnson County, northern
portions of Natrona County and the Wind River Basin and southern
portions of the Bighorn Basin. Dewpoints in the lower 50s already in
place across areas east of the Divide this morning. Dew points look
to increase to the mid 50s by this afternoon across Johnson/Natrona
counties, as a result of the continued east-southeast winds
advecting in Gulf moisture. All these factors will contribute to a
marginal chance for severe thunderstorms again. Convection will get
pushed into far northern portions of the CWA this evening toward
sunset, with isolated showers and thunderstorms remaining possible
over the Bighorn Basin and the northern end of the Bighorns through
the night tonight.

Showers and thunderstorms will be more widespread across the
northern half of the CWA once again Tuesday, as a low at the base of
the longwave trough begins to eject and move over the region. Any
strong/severe storm looks to be isolated, as the timing for any
upper level support will exit eastward in the morning. Additionally,
the shear as a result of the veering profile today will not be in
place Tuesday. The longwave trough will remain in place Wednesday
and Thursday, as additional upper lows continue to circulate over
the PACNW. Afternoon and evening showers and thunderstorms will
remain possible, as additional shortwaves move over the area as a
result of this pattern. This looks to change Friday, as the upper
low finally moves eastward and becomes in-phase with another upper
low over the western Ontario/Upper Midwest. Additionally, the strong
high over TX will have shifted toward the Gulf Coast and weaken as
it does so. A ridge will build over the Northern Rockies Saturday,
in the wake of the upper low's exit bringing drier and warmer
conditions to the area. Model solutions become split by Sunday as a
result of a strong upper low over western Canada. The GFS solution
progs this system having more of an impact to the CWA, bringing a
line of thunderstorms over eastern MT and clipping northern portions
of the state. The ECMWF keeps the low much shallower and thus keeps
these thunderstorms further north.

&&

.AVIATION...For the 18Z TAFS through 18Z Tuesday
Issued at 1103 AM MDT Mon Jun 26 2023

VFR conditions expected through the TAF period. Showers and
thunderstorms are expected across much of Wyoming this afternoon and
evening, with the strongest over northern Wyoming. Gusty winds and
lightning are the threats near any storms. Models are showing a few
showers/storms near KLND and KRIW, so have included VCTS through the
afternoon. Rain chances decrease late evening, with any lingering
storm outflows remaining the threat into the early night. Winds will
become lighter through the overnight hours, with more showers and
storms expected Tuesday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1103 AM MDT Mon Jun 26 2023

Critical RH values and wind gusts of 25 to 30 mph will occur this
afternoon in zone 279 and the surrounding border areas. Strong to
severe thunderstorms will be possible east of the Divide today,
with the better chances in zone 281. Otherwise, minimal fire
weather concerns this week. Unsettled weather will continue,
especially over the northern half of the state, with daily
afternoon and evening rain shower and thunderstorm activity
expect. Near average temperatures and wind gusts of 20-25 mph
gusts expected. Minimum relative humidity values expected to stay
above the 40-50 percent range for the northern half of the CWA
with points south dipping to around the 20 percent mark with the
lowest being near the Colorado state line, from Tuesday onward.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...LaVoie
AVIATION...Wittmann
FIRE WEATHER...Lowe/LaVoie
Hazardous weather outlook, Jun 26, 12:03 AM MST, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
103 AM MDT Mon Jun 26 2023

WYZ001>020-022>030-271115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
103 AM MDT Mon Jun 26 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

Strong to marginally severe thunderstorms are expected to develop
early afternoon Monday off the Bighorns in Johnson County before
quickly pushing to the east of the CWA by late afternoon. The main
severe weather threats will be larger hail over the size of quarters
and damaging winds up to 60 mph. Tornado threat is low but locally
heavy rainfall is possible as well in areas of entraining storms or
rain showers that linger through the evening across much of the
northern half of the CWA. Any lingering rain showers and
thunderstorms will weaken towards sunset Monday evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday will see similar conditions as Monday but less of a severe
weather chance with weaker parameters expected. The severe weather
threat will be limited to Johnson County again during peak heating of
the afternoon being shortlived in the process. Lingering scattered
rain showers and isolated thunderstorms for the northern half of the
CWA east of the Divide expected once again into the evening hours
diminishing towards sunset once again.

Unsettled weather continues through the remainder of the long term
with scattered rain showers and isolated thunderstorms but severe
weather probability is low after Tuesday at this point in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 26, 1:59 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
259 PM MDT Mon Jun 26 2023

WYZ010-262115-
Northeast Johnson County-
259 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of central Johnson
County through 315 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Buffalo, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 287 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4426 10649 4417 10659 4416 10677 4418 10680
      4430 10671
TIME...MOT...LOC 2057Z 291DEG 9KT 4420 10666

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Wittmann
Special weather statement, Jun 26, 2:14 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
314 PM MDT Mon Jun 26 2023

WYZ010-011-262145-
Southeast Johnson County-Northeast Johnson County-
314 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of central Johnson
County through 345 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Buffalo, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 279 and 294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4420 10680 4430 10670 4418 10645 4405 10662
TIME...MOT...LOC 2114Z 308DEG 13KT 4419 10667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wittmann
Special weather statement, Jun 26, 2:38 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
338 PM MDT Mon Jun 26 2023

WYZ002-003-262200-
Cody Foothills-Absaroka Mountains-
338 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of northeastern Park
County through 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dead Indian Pass, which is also 22 miles northwest of Cody, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph, half inch hail and locally heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4469 10936 4486 10941 4496 10906 4470 10898
TIME...MOT...LOC 2136Z 257DEG 11KT 4479 10929

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TL
Special weather statement, Jun 26, 2:56 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
356 PM MDT Mon Jun 26 2023

WYZ003-004-262230-
North Big Horn Basin-Cody Foothills-
356 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of northeastern Park
County through 430 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Clark, which is also 14 miles northwest of Powell,
moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Elk Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4500 10908 4500 10873 4476 10895 4478 10911
      4501 10915 4501 10910
TIME...MOT...LOC 2155Z 192DEG 14KT 4485 10901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Jun 26, 3:11 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
411 PM MDT Mon Jun 26 2023

WYZ010-011-262245-
Southeast Johnson County-Northeast Johnson County-
411 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of east central Johnson
County through 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Powder River Rest Area, which is also 18 miles
southeast of Buffalo, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph, penny size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Johnson County.

This includes Interstate 90 between mile markers 75 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4414 10644 4423 10646 4428 10619 4412 10619
TIME...MOT...LOC 2210Z 267DEG 18KT 4420 10641

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wittmann
Special weather statement, Jun 26, 3:33 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
433 PM MDT Mon Jun 26 2023

WYZ010-011-262300-
Southeast Johnson County-Northeast Johnson County-
433 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of central Johnson
County through 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Buffalo, moving east at 20 mph.

HAZARD...Half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of central Johnson
County.

This includes the following highways...
 Interstate 25 between mile markers 284 and 291.
 Interstate 90 between mile markers 66 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4413 10671 4422 10675 4431 10651 4416 10642
TIME...MOT...LOC 2233Z 251DEG 17KT 4420 10666

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Wittmann

The radar

The Riverton/Lander radar (KRIW), 101 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hot Springs

When
June 26, 3:40 PM MST to 3:45 PM MST
Where
Hot Springs County, 4.85 mi NE of Grass Creek to 8.34 mi ENE of Grass Creek
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.970, -108.620

A picture of ping pong ball size hail at the Gooseberry Creek Rest Area was posted to Facebook.

Thunderstorm Wind, Washakie

When
June 26, 5:39 PM MST
Where
Washakie County, (Wrl)worland Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.970, -107.950

A 63 mph wind gust was reported at the Worland airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105512, 1105513.